Alert archive / Washington / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Jul 7, 2023, 12:51 PM PDT for Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2023, 12:51 PM PDT (19:51 UTC)
- Expired
- Jul 7, 2023, 4:17 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Okanogan County, WA
The radar
The Seattle radar (KATX), 156 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 7.9 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131
WGUS56 KOTX 071951
FFWOTX
WAC047-082200-
/O.NEW.KOTX.FF.W.0014.230707T1951Z-230708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
1251 PM PDT Fri Jul 7 2023
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
The Cedar Creek Burn Scar in...
West Central Okanogan County in north central Washington...
* Until 300 PM PDT Saturday.
* At 1251 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Cedar Creek Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding caused by
thunderstorms in and around the Cedar Creek Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Cedar Creek Burn Scar.
* Some locations that will experience flash flooding include...
Mazama and Klipchuck Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The affected areas are in and below the Cedar Creek burn scar south
of Highway 2 from Mazama to Winthrop, including the Chickadee
Trailhead and Wolf Creek Road. Some drainage basins impacted include
Cedar Creek, Varden Creek, Little Boulder Creek, Wolf Creek, and
Thompson Creek. Moderate to high intensity rainfall on the burned
area may cause flash flooding, mud slides and rock slides. Campers,
hikers residents, and motorists in and below the Cedar Creek burned
area should take immediate precautions to protect life and property.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4862 12058 4861 12041 4849 12020 4838 12022
4845 12049 4860 12062
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Butler2 follow-up statements
906
WGUS76 KOTX 072127
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
227 PM PDT Fri Jul 7 2023
WAC047-082200-
/O.CON.KOTX.FF.W.0014.000000T0000Z-230708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
227 PM PDT Fri Jul 7 2023
...FLASH FLOOD WARNING FOR THE CEDAR CREEK BURN SCAR REMAINS IN
EFFECT UNTIL 3 PM PDT SATURDAY FOR WEST CENTRAL OKANOGAN COUNTY...
At 227 PM PDT, Doppler radar indicated moderate to locally heavy
rain over the Cedar Creek Burn Scar, mainly south and southwest of
Mazama near Storey Peak and Gardner Mountain. Over half an inch of
rain fell in this area in under a half hour. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding caused by thunderstorms
in and around the Cedar Creek Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Cedar Creek Burn Scar.
Some locations that will experience flash flooding include...
Mazama and Klipchuck Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The affected areas are in and below the Cedar Creek burn scar south
of Highway 20 from Mazama to Winthrop, including the Chickadee
Trailhead and Wolf Creek Road. Some drainage basins impacted include
Cedar Creek, Varden Creek, Little Boulder Creek, Wolf Creek, and
Thompson Creek. Moderate to high intensity rainfall on the burned
area may cause flash flooding, mud slides and rock slides. Campers,
hikers residents, and motorists in and below the Cedar Creek burned
area should take immediate precautions to protect life and property.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4862 12058 4861 12041 4849 12020 4838 12022
4845 12049 4860 12062
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CMS982
WGUS76 KOTX 072317
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
417 PM PDT Fri Jul 7 2023
WAC047-072327-
/O.CAN.KOTX.FF.W.0014.000000T0000Z-230708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
417 PM PDT Fri Jul 7 2023
...FLASH FLOOD WARNING FOR THE CEDAR CREEK BURN SCAR IS CANCELLED
FOR WEST CENTRAL OKANOGAN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat to the Cedar Creek burn scar.
LAT...LON 4862 12058 4861 12041 4849 12020 4838 12022
4845 12049 4860 12062
$$
GKOCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 10:13 AM PDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 7, 10:13 AM PDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1013 AM PDT Fri Jul 7 2023
.SYNOPSIS...
For most areas very warm to hot temperatures and dry weather is
forecast through the upcoming weekend. Chances for mountain
showers and thunderstorms are in the forecast for the next several
days along the East Slopes of the Cascades into the mountains of
northern Washington and the north Idaho Panhandle. Locally gusty
winds can be expected near these thunderstorms. A broader chance
of thunderstorms returns to the region on Monday before drier
weather and near seasonal temperatures on Tuesday.
&&
.DISCUSSION...
Today through Saturday: Hot temperatures and mountain
thunderstorms will be the most notable features of today and
tomorrow. A closed-off low is in the process of forming over
Vancouver Island and will begin sending warm southwesterly air
toward the Inland Northwest throughout the day today. As a result,
we'll see a gradual warming trend into the weekend.
In addition, precipitable water has increased substantially over
the Cascades and into the Northeastern Mountains with values
currently ranging from 120 to 150% of normal. The combination of
moisture and surface heating will make for an unstable atmosphere
over those regions later today, bringing chances for
thunderstorms beginning around 11 AM and lasting into the evening.
Any storms that develop will be capable of producing heavy rain
and locally gusty winds. While abundant moisture at high levels of
the atmosphere will enable storms to produce heavy rain, lower
levels of the atmosphere will remain much drier, so there will be
a risk of lightning-related fire ignitions if lightning strikes
occur outside of a rain shaft.
Saturday will play out similarly with continued hot temperatures
and mountain thunderstorms in the afternoon and evening.
For most of the region, temperatures will be a couple degrees
warmer on Saturday than they will be today. Daytime highs on
Saturday will range from the mid 90s to just over 100. A heat
advisory has been issued for the warmest places including the
Lewiston area, the Moses Lake area, the Wenatchee area, Lower
Garfield and Asotin Counties, and the Okanogan Valley. The
advisory is in place from noon on Saturday to 8 PM PDT on Sunday.
/Fewkes
Sunday through Thursday: The pattern changes little on Sunday with
continued south to southwest flow aloft over the region. Continued
moisture and instability over the Cascades and Okanogan Highlands
will likely lead to another round of scattered shower and isolated
thunderstorm activity during the afternoon and evening hours. The
heat also continues on Sunday although cloud cover could shave a
couple degrees off temperatures in a few areas. The NAM is the
most aggressive with this idea but the majority of the GFS, ECMWF
ensemble members show Sunday just as hot as Saturday, if not a
degree or two warmer. Then things change Sunday Night into
Monday. A mid level short wave tracks across the region with lift,
moisture, and instability for a chance of showers and
thunderstorms. With convection expected to be elevated and fast
moving, there is a concern for thunderstorms producing only spotty
and brief rain which could result in new fire starts. Although in
the heart of the dynamics with this wave from the North Cascades
over the northern mountains, storms could contain more rain due to
greater coverage potential with GFS, ECMWF, and Canadian ensemble
means producing a tenth to a quarter inch of rain. Breezy winds
around the Wenatchee area and Columbia Basin on the back side of
this system for Monday afternoon and evening could result in fire
spread with any new fire starts.
Drier westerly flow takes over Tuesday through Thursday. The NBM
is holding on to some 20-30 POP's near the Canadian border in NE
WA/N Idaho where some instability lingers. Temperatures will cool
on Monday with the passing mid level wave, with additional cooling
behind it for Tuesday when temperatures may actual be near
normal. Then a slow warming trend into Wednesday and Thursday. JW
&&
.AVIATION...
18Z TAFs: There will be some haze from regional wildfires, but at
this point it is not expected to impact the surface enough reduce
visibilities below VFR (95% chance of VFR prevailing). Winds are
generally light and diurnal, except for any outflow from afternoon
shower/t-storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 92 61 95 63 94 64 / 0 0 0 0 0 10
Coeur d'Alene 92 61 93 62 93 62 / 10 0 0 0 0 10
Pullman 90 57 92 60 93 62 / 0 0 0 0 10 10
Lewiston 98 67 100 69 101 70 / 0 0 0 10 0 20
Colville 91 54 94 56 93 56 / 20 10 10 0 0 10
Sandpoint 88 59 91 57 91 59 / 0 0 0 0 0 10
Kellogg 87 63 90 65 90 66 / 0 0 10 0 0 10
Moses Lake 98 64 99 65 98 65 / 0 0 0 0 10 20
Wenatchee 97 69 98 70 96 69 / 20 10 10 10 10 10
Omak 97 65 99 66 97 66 / 20 20 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from noon Saturday to 8 PM PDT Sunday for Lewiston
Area.
WA...Heat Advisory from noon Saturday to 8 PM PDT Sunday for Lower
Garfield and Asotin Counties-Moses Lake Area-Okanogan
Valley-Wenatchee Area.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:33 AM PDT | Heat Advisory | OTX | Adams, Asotin, Chelan, Douglas, Garfield, Grant and 1 more | 65 hr |
| Jul 7, 1:24 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| Jul 7, 2:38 PM PDT | Areal Flood Advisory | OTX | Okanogan | 2 hr |
Nearby
Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.